Alert archive / California / Red Flag Warnings in 2008

Red Flag Warning 24, NWS San Diego, CA

October 9, 2008San Bernardino County, California

NWS San Diego, CA issued this red flag warning at Oct 9, 2008, 1:45 PM PDT for San Bernardino County, California. It took effect at Oct 10, 2008, 11:00 AM PDT. It was in force for 9 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 9, 2008, 1:45 PM PDT (20:45 UTC)
In effect from
Oct 10, 2008, 11:00 AM PDT
Expired
Oct 10, 2008, 8:00 PM PDT
In force
9 hr
Issued by
NWS San Diego, CA

County San Bernardino County, CA

What was reported inside it

TimeReportWhereRemark
Oct 10, 3:14 PM PDTNON-TSTM WND GST 46E Opal Mountain Raws, CA
Oct 10, 3:14 PM PDTNON-TSTM WND GST 46Opal Mountain Raws, CATHE PEAK WIND GUST AT THE OPAL MOUNTAIN RAWS WAS 46 MPH. WIND GUSTS OF 40 MPH OR GREATER WERE RECORDED FROM 214 PM THROUGH 614 PM.
Oct 10, 6:51 PM PDTNON-TSTM WND GST 46Squaw Springs Raws, CA
Oct 10, 6:51 PM PDTNON-TSTM WND GST 46W Squaw Springs Raws, CA
Oct 10, 7:40 PM PDTNON-TSTM WND GST 45Barstow-Daggett Ap, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2008-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2008-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3662 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KSGX 092045
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 PM PDT THU OCT 9 2008

...THE FIRE WEATHER WATCH HAS BEEN REPLACED BY A RED FLAG WARNING IN
EFFECT FROM 11 AM FRIDAY MORNING UNTIL 7 PM FRIDAY EVENING FOR THE
HIGH DESERTS DUE TO VERY LOW RELATIVE HUMIDITY AND STRONG WEST TO
SOUTHWEST WINDS...

.A COLD BUT DRY LOW PRESSURE SYSTEM WILL MOVE SOUTHWARD ACROSS
SOUTHERN CALIFORNIA THURSDAY NIGHT THROUGH SATURDAY. THIS WILL
CAUSE A 6 TO 9 HOUR PERIOD ON FRIDAY OF RELATIVE HUMIDITY BELOW
15 PERCENT AND SUSTAINED SOUTHWEST TO WEST WINDS OVER 25 MPH WITH
GUSTS OVER 40 MPH ACROSS THE HIGH DESERT AREAS. THE AREAS
AFFECTED BY THIS FIRE WEATHER WATCH INCLUDE VICTOR VALLEY...APPLE
VALLEY... LUCERNE VALLEY...YUCCA VALLEY...AND MORONGO VALLEY.
WINDS WILL BE GUSTING OVER 35 MPH BOTH THURSDAY NIGHT AND ALSO ON
FRIDAY NIGHT...BUT THE RELATIVE HUMIDITY IS EXPECTED TO BE ABOVE
15 PERCENT DURING THESE PERIODS.

CAZ260-101130-
/O.UPG.KSGX.FW.A.0005.081010T1800Z-081011T0300Z/
/O.NEW.KSGX.FW.W.0024.081010T1800Z-081011T0300Z/
VICTOR VALLEY-APPLE VALLEY-LUCERNE VALLEY-YUCCA VALLEY-
MORONGO VALLEY-
145 PM PDT THU OCT 9 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM PDT FRIDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A RED FLAG WARNING IS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR VICTOR VALLEY...APPLE VALLEY...LUCERNE
VALLEY...YUCCA VALLEY...AND MORONGO VALLEY.

THE RELATIVE HUMIDITY IS FORECAST TO RANGE BETWEEN 5 AND 15
PERCENT WHILE WINDS ARE BLOWING FROM THE WEST AND SOUTHWEST AT 25
TO 30 MPH WITH OCCASIONAL GUSTS OVER 40 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

PG
3 follow-up statements
000 
WWUS86 KSGX 101133
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
433 AM PDT FRI OCT 10 2008

...A RED FLAG WARNING REMAINS IN EFFECT TODAY FROM 11 AM TO 8 PM
FOR THE HIGH DESERTS DUE TO VERY LOW RELATIVE HUMIDITY AND STRONG
WEST TO SOUTHWEST WINDS...

.A STRONG...DEEP UPPER LOW OVER THE GREAT BASIN WILL BRING GUSTY
WEST WINDS TO THE MOUNTAINS AND DESERTS TODAY. WINDS FROM 20 TO
30 MPH WILL GUST TO 40 MPH AT TIMES OVER THE HIGH DESERTS. THESE
WINDS COMBINED WITH VERY LOW AFTERNOON AND EVENING HUMIDITIES OF
LESS THAN 15 PERCENT WILL INCREASE THE FIRE HAZARD. AFFECTED AREAS
INCLUDE VICTOR VALLEY...APPLE VALLEY... LUCERNE VALLEY...YUCCA
VALLEY...AND MORONGO VALLEY.

CAZ260-110000-
/O.CON.KSGX.FW.W.0024.081010T1800Z-081011T0300Z/
VICTOR VALLEY-APPLE VALLEY-LUCERNE VALLEY-YUCCA VALLEY-
MORONGO VALLEY-
433 AM PDT FRI OCT 10 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING. 

THE RED FLAG WARNING IS IN EFFECT FOR VICTOR VALLEY...APPLE
VALLEY...LUCERNE VALLEY...YUCCA VALLEY...AND MORONGO VALLEY.

THE RELATIVE HUMIDITY IS FORECAST TO RANGE BETWEEN 5 AND
15 PERCENT TODAY. WEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH
OCCASIONAL GUSTS OVER 40 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM WEATHER WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MOEDE
000 
WWUS86 KSGX 102342
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
442 PM PDT FRI OCT 10 2008

...A RED FLAG WARNING REMAINS IN EFFECT TODAY FROM 11 AM TO 8 PM
FOR THE HIGH DESERTS DUE TO VERY LOW RELATIVE HUMIDITY AND STRONG
WEST TO SOUTHWEST WINDS...

.A STRONG...DEEP UPPER LOW OVER THE GREAT BASIN WILL BRING GUSTY
WEST WINDS TO THE MOUNTAINS AND DESERTS TODAY. WINDS FROM 20 TO
30 MPH WILL GUST TO 40 MPH AT TIMES OVER THE HIGH DESERTS. THESE
WINDS COMBINED WITH VERY LOW AFTERNOON AND EVENING HUMIDITIES OF
LESS THAN 15 PERCENT WILL INCREASE THE FIRE HAZARD. AFFECTED
AREAS INCLUDE VICTOR VALLEY...APPLE VALLEY... LUCERNE VALLEY...
YUCCA VALLEY...AND MORONGO VALLEY.

CAZ260-110300-
/O.CON.KSGX.FW.W.0024.000000T0000Z-081011T0300Z/
VICTOR VALLEY-APPLE VALLEY-LUCERNE VALLEY-YUCCA VALLEY-
MORONGO VALLEY-
442 PM PDT FRI OCT 10 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

THE RED FLAG WARNING IS IN EFFECT FOR VICTOR VALLEY...APPLE
VALLEY...LUCERNE VALLEY...YUCCA VALLEY...AND MORONGO VALLEY.

THE RELATIVE HUMIDITY IS FORECAST TO RANGE BETWEEN 5 AND
15 PERCENT. WEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH
OCCASIONAL GUSTS OVER 40 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM WEATHER WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

SMALL
000 
WWUS86 KSGX 110256
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
756 PM PDT FRI OCT 10 2008

...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM
   THIS EVENING...

.AN UPPER LEVEL LOW PRESSURE SYSTEM BRINGING WINDY CONDITIONS TO
THE UPPER DESERTS IS ALSO BRINGING AN INCREASE IN THE RELATIVE
HUMIDITY. AS A RESULT THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE AT 8 PM THIS EVENING.

CAZ260-110400-
/O.EXP.KSGX.FW.W.0024.000000T0000Z-081011T0300Z/
VICTOR VALLEY-APPLE VALLEY-LUCERNE VALLEY-YUCCA VALLEY-
MORONGO VALLEY-
756 PM PDT FRI OCT 10 2008

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. 
LOCALLY WINDY CONDITIONS ARE EXPECTED TO CONTINUE IN THE UPPER
DESERTS...BUT SOME RECOVERY IN THE RELATIVE HUMIDITY HAS OCCURRED.
THIS WILL ALLOW SOME IMPROVEMENT IN CONDITIONS AND BRING AN END TO
THE RED FLAG WARNING.

$$

SMALL

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this red flag warning went out at Oct 9, 9:00 AM PDT, 4 hours 45 minutes earlier.

Area forecast discussion, Oct 9, 9:00 AM PDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT THU OCT 9 2008

.SYNOPSIS...THE COOLING TREND AND A COASTAL EDDY WILL CONTINUE TODAY
AS A LOW PRESSURE TROUGH MOVES INTO SOUTHERN CALIFORNIA. WINDS AND
LOW CLOUD COVERAGE WILL INCREASE FRIDAY AND THERE IS EVEN A SMALL
CHANCE OF SHOWERS IN THE MOUNTAINS LATE FRIDAY THROUGH SATURDAY
MORNING. FAIR AND COOL WEATHER WILL OCCUR SATURDAY. FLOW WILL TURN
OFFSHORE ON SUNDAY AND INCREASE SUNDAY NIGHT PRODUCING DRY GUSTY
OFFSHORE WINDS AND WARMER WEATHER. THE TEMPERATURE WILL CONTINUE TO
GO UP AS THE WINDS GO DOWN ON TUESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

PATCHY DENSE FOG ALONG THE COAST DEVELOPED OVERNIGHT AS A RESULT OF
A SHALLOW MARINE LAYER AND A COASTAL EDDY. THE EDDY WILL STRENGTHEN
AND THE MARINE LAYER WILL DEEPEN TODAY AND TONIGHT. THIS WILL MEAN
THE FOG WILL BECOME LOW OVERCAST AND THE LOW CLOUDS WILL BE ABLE TO
MAKE IT INTO AT LEAST THE COASTAL CORNERS OF THE INLAND EMPIRE. A
TROUGH OF LOW PRESSURE OVER BRITISH COLUMBIA WILL DIVE SOUTHWARD AND
DEEPEN FRI AND SAT COVERING THE ENTIRE WESTERN U.S. INITIALLY THE
LOW WILL DEEPEN THE MARINE LAYER FRI MORNING THEN CRANK UP THE WINDS
IN THE MTNS AND DESERTS FRI AFTERNOON AND NIGHT. THERE IS A TINY BIT
OF MOISTURE ASSOCIATED WITH THIS LOW THAT COULD PRODUCE A FEW LIGHT
SHOWERS IN THE MTNS FRI EVE THROUGH SAT MORNING. FLOW TURNS
NORTHERLY SAT MORNING AND THE ATMOSPHERE INCLUDING THE MARINE LAYER
DRIES OUT. SO WINDS...CLOUDS AND TEMPS DECREASE SAT. THE FLOW TURNS
OFFSHORE SAT NIGHT AND SUN AS THE LOW BEGINS TO WEAKEN AND LIFT OUT
OF THE REGION...BUT THE COLD AIR SETTLES INTO THE GREAT BASIN. THE
WINDS ALOFT DO NOT LOOK AS IMPRESSIVE SUN NIGHT AND MON AS PREVIOUS
MODEL RUNS HAD IT. BUT THE OFFSHORE SURFACE GRADIENTS ARE STILL VERY
STEEP. TOP WIND GUSTS AT THE WINDIEST LOCATIONS SHOW 60+ MPH FOR SUN
NIGHT AND MON. THE GRADIENTS RELAX JUST A LITTLE TUE...BUT BY THEN
WE LOSE UPPER SUPPORT SO THE WINDS SHOULD NOT BE AS STRONG. THE FIRE
POTENTIAL WILL BE HIGH AND THE RED FLAGS WILL BE FLYING. TEMPS WILL
INCREASE SUN THROUGH TUE AS HIGH PRESSURE BUILDS ALOFT. BY MIDWEEK
EXTENDED MODELS SHOW DIFFERENT SOLUTIONS...BUT THEY AGREE ON ENDING
THE STRONG OFFSHORE FLOW.

&&

.AVIATION...
091400Z...MARINE LAYER DEPTH THIS MORNING WAS AROUND 900 FEET.
MARINE LAYER SHOULD DEEPEN TO BETWEEN 2500 AND 3000 FEET TONIGHT
THEN DEEPEN FURTHER TO NEARLY 5000 FEET BY FRIDAY NIGHT. A COASTAL
EDDY SHOULD HELP DEEPEN THE MARINE LAYER THROUGH FRIDAY. AREAS OF
STRATUS WITH BASES AROUND 800 FEET MSL ALONG THE IMMEDIATE COAST
SHOULD REMAIN IN PLACE THROUGH THE DAY THEN SPREAD INLAND THIS
EVENING REACHING THE INLAND VALLEY AREAS BEFORE MIDNIGHT. SLOW
BREAKUP IS EXPECTED ON FRIDAY.

ABOVE THE MARINE LAYER...A MOSTLY CLEAR SKY WITH UNRESTRICTED
VISIBILITIES WILL CONTINUE THROUGH FRIDAY.

A COLD FRONT IS FORECAST TO MOVE THROUGH SOUTHERN CALIFORNIA
SATURDAY MORNING BETWEEN 12Z AND 15Z FOLLOWED BY A RAPID DECREASE IN
THE MARINE LAYER AND OFFSHORE FLOW WITH GUSTY WINDS.  HORTON

&&

.FIRE WEATHER...
COASTAL EDDY DEVELOPED EARLY THIS MORNING. A SHALLOW MARINE LAYER
MOVED INTO THE COAST THIS MORNING WITH SOME DENSE FOG ALONG THE
COAST. THE EDDY WILL INCREASE AND THE MARINE LAYER WILL RAPIDLY
DEEPEN TONIGHT WITH LOW CLOUDS AND FOG MOVING INTO THE INLAND
VALLEYS AND INTO THE WEST PART OF THE INLAND EMPIRE. BY FRIDAY
NIGHT...MARINE LAYER MOISTURE WILL BE WELL INTO THE INLAND EMPIRE
WITH FOG AND STRATUS. A DEEP COLD LOW PRESSURE SYSTEM WILL DROP INTO
THE AREA FRIDAY NIGHT AND THEN MOVE EAST SATURDAY THROUGH SUNDAY.
COLD AIR ALOFT MAY CAUSE SOME SHOWERS MAINLY OVER THE MOUNTAINS
FRIDAY NIGHT THROUGH SATURDAY MORNING. STRONG GUSTY WEST WINDS
FRIDAY THROUGH SATURDAY...DECREASING SATURDAY AFTERNOON...THEN
MODERATE TO STRONG NORTHEAST WINDS AS MODERATE TO STRONG OFFSHORE
FLOW DEVELOPS LATE SATURDAY NIGHT THROUGH SUNDAY AND INCREASES
THROUGH MONDAY MORNING. THE OFFSHORE FLOW WILL WEAKEN TUESDAY AND
BECOME ONSHORE TUESDAY AFTERNOON. TEMPERATURES WILL BE MUCH COOLER
TODAY AND COOLER THROUGH SATURDAY...THEN WARMER SUNDAY THROUGH
TUESDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FRIDAY FOR THE APPLE AND LUCERNE VALLEYS.

&&

PUBLIC...MM
AVIATION/MARINE...HORTON
FIRE WEATHER...PG
Hazardous weather outlook, Oct 9, 4:00 AM PDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT THU OCT 9 2008

CAZ042-043-048-050-055>058-060-061-062-100000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN
DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA
VALLEY-SAN DIEGO COUNTY DESERTS-
400 AM PDT THU OCT 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

LOCALLY DENSE FOG AT THE COAST THIS MORNING...OTHERWISE NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

POTENTIAL FOR MODERATE TO STRONG WEST WINDS FRIDAY THROUGH
SATURDAY...THEN A POTENTIAL FOR A MODERATE TO STRONG SANTA ANA WIND
EVENT SUNDAY THROUGH MONDAY...POSSIBLY INTO TUESDAY. A LARGE DEEP
COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OVER THE SIERRA BY
FRIDAY NIGHT AND THEN MOVE EAST SATURDAY THROUGH SUNDAY. THE
NORTHEAST WINDS BRING WARM TEMPERATURES AND DRY CONDITIONS WITH AN
INCREASING WILDFIRE POTENTIAL.

A FIRE WEATHER WATCH IS IN EFFECT FRIDAY FOR THE APPLE AND LUCERNE
VALLEYS DUE TO THE WIND AND LOW HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WHITLOW

Nearby

Red Flag Warnings in California, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.